Alert archive / Washington / Wind Advisories in 2024

Wind Advisory 4, NWS Seattle, WA

January 18, 2024

NWS Seattle, WA issued this wind advisory at Jan 18, 2024, 7:56 AM PST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Jan 18, 2024, 7:56 AM PST (15:56 UTC)
Expired
Jan 18, 2024, 11:25 PM PST
In force
15 hr
Issued by
NWS Seattle, WA

The text

As transmitted.

172 
WWUS76 KSEW 181556
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
756 AM PST Thu Jan 18 2024

WAZ555-190000-
/O.NEW.KSEW.WI.Y.0004.240118T1556Z-240119T1200Z/
East Puget Sound Lowlands-
Including the cities of Covington-Sawyer-w, Maple Valley, Monroe,
Prairie Ridge, Enumclaw, Bonney Lake, and Woodinville
756 AM PST Thu Jan 18 2024

...WIND ADVISORY IN EFFECT UNTIL 4 AM PST FRIDAY...

* WHAT...East winds 25 to 35 mph with gusts up to 45 mph.

* WHERE...East Puget Sound Lowlands, especially along the I-90
  corridor.

* WHEN...Until 4 AM PST Friday. Winds will likely peak through
  late afternoon through the evening. 

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
640 
WWUS76 KSEW 182338
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
338 PM PST Thu Jan 18 2024

WAZ555-190745-
/O.CON.KSEW.WI.Y.0004.000000T0000Z-240119T1200Z/
East Puget Sound Lowlands-
Including the cities of Covington-Sawyer-w, Maple Valley, Monroe,
Prairie Ridge, Enumclaw, Bonney Lake, and Woodinville
338 PM PST Thu Jan 18 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST FRIDAY...

* WHAT...East winds 25 to 35 mph with gusts up to 55 mph.

* WHERE...East Puget Sound Lowlands, especially along the I-90
  corridor.

* WHEN...Until 4 AM PST Friday. Winds will likely peak through
  late afternoon through the evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
512 
WWUS76 KSEW 190725
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
1125 PM PST Thu Jan 18 2024

WAZ555-190830-
/O.CAN.KSEW.WI.Y.0004.000000T0000Z-240119T1200Z/
East Puget Sound Lowlands-
Including the cities of Covington-Sawyer-w, Maple Valley, Monroe,
Prairie Ridge, Enumclaw, Bonney Lake, and Woodinville
1125 PM PST Thu Jan 18 2024

...WIND ADVISORY IS CANCELLED...

While breezy to locally conditions may persist at times tonight,
wind speeds over the advisory area continue to diminish. This, 
coupled with the fact that observed winds in the area have fallen 
below criteria, has allowed for this advisory to be cancelled.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this wind advisory went out at Jan 18, 3:50 AM PST, 4 hours 6 minutes earlier.

Area forecast discussion, Jan 18, 3:50 AM PST, 4 hours 6 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
350 AM PST Thu Jan 18 2024

.SYNOPSIS...Active weather will continue this week as a series of
wet weather systems passes over the Pacific Northwest. A series of
frontal systems will continue to spread additional precipitation
into the region through early next week. Additional snow or
freezing rain may result with cold air in place, and easterly
winds through the Cascades may maintain locally lower snow levels.
Otherwise, temperatures gradually trend warmer, with a return to a
more typical pattern of lowland rain and mountain snow and near
normal temperatures by the weekend and into early next week.

&&

.SHORT TERM /TODAY THROUGH SATURDAY/...It's been a relative lull
in precipitation tonight around the region with only a few
showers rotating through the Strait of Juan de Fuca and scattered
elsewhere, but that's about to change as the leading moisture
associated with a warm front is advancing into Grays Harbor and
Lewis counties from the southwest. It remains a somewhat unclear
forecast with the potential for some snow to mix in, but for much
of the area thermal profiles seem to be in support of primarily
rain for much of the area. The exceptions remain places such as
western Whatcom County, the San Juan Islands, and along the Strait
of Juan de Fuca where the northeast surface winds continue to
maintain cooler conditions.

Gusty east winds will also increase through the Cascade gaps, and
will likely lead to some additional freeing rain in the foothill
locations including North Bend and Enumclaw with gusts around
30-40 mph likely enhancing the risk of downed tree branches or
power lines with the combination of freezing rain and wind.
Meanwhile, snow levels will remain below the Cascade passes
through the day today and while snow amounts have decreased just a
bit, heavy snow is expected at both Stevens and Snoqualmie passes
with up to around a foot of snow in the Cascades.

A low will approach the coast on Friday, generating southerly
flow aloft that will advect more moisture northward. Temperatures
will continue to moderate with lowland highs trending into the
mid-40s with snow levels rising above 4000-4500 ft. This will lead
to a cold rain becoming the dominant precipitation type for most
locations, easterly flow likely maintains snow or wintry mix of
rain/freezing rain/snow at the passes at times. Guidance then
suggests another brief break late Friday into Saturday, before yet
another disturbance again spreads widespread rain (and high
mountain snow) into the area.

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...Ensemble guidance
continues to show a more pattern as we move into the early stages
of next week. Temperatures likely trend to near or slightly above
normal as heights rise over the region with a generally southwest
flow pattern emerging. This will maintain fairly high precipitation
chances through the first half of next week but with snow levels
generally 4000-5000 feet. While any specific hydrologically
impactful systems are not expected at this time, the progression
of several warmer and wet weather systems will lead to continued
monitoring of flood and landslide risks.

&&

.AVIATION...West to northwest flow aloft for much of the day today
as an upper level trough continues to shift eastward from W WA.
Another trough will shift winds aloft to southwesterly this evening
and tonight. Surface winds generally east to northeast with speeds
generally in the 5 to 10 kt range.

While most locations are seeing cigs in the VFR to MVFR range, OLM,
SEA and on occasion PAE are seeing conditions dip down into IFR or
LIFR due to some patchy fog. While not expected to dominate the
morning, these conditions may linger at those terminals through
around 12Z before improving as incoming front draws closer. Area-
wide, improvement will not be the term to use as most locations will
see cigs erode with most terminals arriving at MVFR to IFR
conditions around 15Z and remain that way throughout the duration of
the frontal system. Precip type is the main forecast dilemma as the
front moves through. Current thinking is that for most terminals,
should be warm enough to remain as rain for the TAF period. HOwever,
BLI and PWT look to be cold enough to see precip start as snow then
transition to a rain/snow mix in the afternoon.

KSEA...IFR conditions to start the day as a patch of fog has rolled
over the terminal. As the front approaches, going to be hard to
maintain the current poor conditions and as such should see some
improvement in the 12-15Z window. Said improvement will likely top
out at MVFR conditions for the remainder of the morning and
afternoon. However by this point, precip rates will likely make for
vis restrictions. Cigs may further erode this evening/tonight with
IFR conditions possible during the overnight period.

18

&&

.MARINE...Offshore flow ahead of another surface low and associated
warm front that will push through the offshore waters today. While
wind speeds not currently meeting criteria, as front draws closer
gradients will tighten and as such, should see speeds ramp up as the
day progresses. As such, have made no alterations to the inherited
headlines with the exception of the Small Craft Advisory for the
Grays Harbor bar...which has been extended to cover potential for
high seas lingering a bit longer than initially anticipated.

The active pattern continues into the weekend as a series of
frontal systems pushes through the area.

Combined seas over the coastal waters will be around 10 feet or
and will hover around 10 feet throughout much of the weekend.

&&

.HYDROLOGY...Increasing rain over the southern slopes of the
Olympics combined with low elevation snow melt could push the
Skokomish River to minor flood stage late Thursday into Friday.
Orographic lifting provided by southerly 850mb winds will also
help to produce higher rainfall totals near the Skokomish River
Basin, with additional flooding possible into the weekend. A
flood watch has been issued for Mason County as a result. Will
also need to monitor river levels along the Nooksack River in
Whatcom County as the warm up occurs with the potential for ice
jam flooding.

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Flood Watch through Friday afternoon for Hood Canal Area-Lower
     Chehalis Valley Area-Olympics.

     Winter Weather Advisory from 7 AM this morning to 10 PM PST this
     evening for Hood Canal Area-Western Strait of Juan De Fuca.

     Winter Weather Advisory until 10 PM PST this evening for
     Olympics.

     Winter Weather Advisory from 7 AM this morning to 4 AM PST
     Friday for East Puget Sound Lowlands.

     Winter Storm Warning until 10 PM PST this evening for West
     Slopes North Central Cascades and Passes-West Slopes South
     Central Cascades and Passes.

PZ...Small Craft Advisory until 4 PM PST this afternoon for Grays
     Harbor Bar-Northern Inland Waters Including The San Juan
     Islands.

     Gale Warning until 10 AM PST Friday for Central U.S. Waters
     Strait Of Juan De Fuca-West Entrance U.S. Waters Strait Of
     Juan De Fuca.

     Small Craft Advisory from 9 AM this morning to 4 PM PST Friday
     for East Entrance U.S. Waters Strait Of Juan De Fuca.

     Small Craft Advisory from 4 PM this afternoon to 10 AM PST
     Friday for Admiralty Inlet.

     Gale Warning until 4 PM PST Friday for Coastal Waters From Cape
     Flattery To James Island 10 To 60 Nm-Coastal Waters From
     Cape Flattery To James Island Out 10 Nm-Coastal Waters From
     James Island To Point Grenville 10 To 60 Nm-Coastal Waters
     From James Island To Point Grenville Out 10 Nm-Coastal
     Waters From Point Grenville To Cape Shoalwater 10 To 60 Nm-
     Coastal Waters From Point Grenville To Cape Shoalwater Out
     10 Nm.

&&

Nearby

Wind Advisories in Washington, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.